MAUDE Adverse Event Report: DEPUY MITEK LLC US VAPR 2.3MM WEDGE 21 DEG -EA; ENDOSCOPIC ELECTROSURGICAL ELECTRODE, BIPOLAR, SINGLE USE

DEPUY MITEK LLC US VAPR 2.3MM WEDGE 21 DEG -EA; ENDOSCOPIC ELECTROSURGICAL ELECTRODE, BIPOLAR, SINGLE USE
Catalog Number 225203
Medical Device Problem Code Loss of or Failure to Bond (1068)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Udi: (b)(4).The actual device has been returned and is currently pending evaluation.Once reliability engineering evaluates the device, a supplemental medwatch report will be sent accordingly.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported by the affiliate in (b)(6) that during an unknown procedure, it was observed that the vapr 2.3mm wedge 21 deg -ea would not start.The surgeon had to change to a different unit and the procedure was able to be completed.During in-house engineering evaluation, it was determined that the device would not coagulate.There was no delay in the surgical procedure.There was a spare device available for use to complete the surgery.There was patient involvement.There were no reports of injuries, medical intervention or prolonged hospitalization.All available information has been disclosed.If additional information should become available, a supplemental medwatch will be submitted accordingly.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Investigation summary: the device was received and evaluated.The complaint can be confirmed.It was observed that the active tip of the device appeared activated and saline residue was present in the suction tubing indicating that the device had been previously used.Small scratch in ceramic.The device was connected to a test generator to test the functionality of the device.The device was activated in both ablate and coagulate modes for several seconds, and neither were successfully activated.The device was forwarded to the manufacturer for further investigation into the observed failures.The manufacturer indicated that the device failed electrical and functional tests.Investigation of the internal wiring has shown that the device appeared to have been manufactured correctly, with evidence of the active being correctly soldered to the pcb and evidence that the return wire had been correctly soldered to the return of the electrode.The proximal portion containing the internal wiring did seem abnormally loose compared to other devices taken for comparison from gyrus stock.It would appear that at some point the proximal end of the device may have been over torqued or removed to a point so as to break the active and return wires from their connections.No evidence of any manufacturing defect was found and a review of the complaint device batch records for lot u1808154 shows this type of device is 100% inspected for continuity as per the product control plan which would indicate the defect has occurred post manufacturing process.The evidence seen would suggest the proximal portion of the electrode (pcb shroud) has at some point been damaged by mechanical force therefore no further investigation is possible.A manufacturing record evaluation was performed for the finished device lot numbers and product code, and no non-conformances were identified.At this point, no further action is warranted.However, depuy synthes mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.Udi: (b)(4).

Brand Name
VAPR 2.3MM WEDGE 21 DEG -EA
Common Device Name
ENDOSCOPIC ELECTROSURGICAL ELECTRODE, BIPOLAR, SINGLE USE
Manufacturer (Section D)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
MDR Report Key9369362
Report Number1221934-2019-59745
Device Sequence Number14169661
Product Code GEI
UDI-Device Identifier10886705009183
UDI-Public10886705009183
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K082643
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Catalogue Number225203
Device Lot NumberU1808154
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2019
Initial Date Received by Manufacturer 11/19/2019
Supplement Date Received by Manufacturer12/19/2019
Initial Report FDA Received Date11/25/2019
Supplement Report FDA Received Date12/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1